advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Saskatoon, Saskatchewan, Canada:

One of the reasons for getting an insulin pump for our 11 year daughter a year ago was that she had problems with severe lows and seizures at night. Last night, she had her first severe low and seizure since being on the pump. We injected her with 20 units of glucagon (in a regular insulin syringe), and when this did not revive her, we followed up with an additional 25 units.

She awoke briefly after the second injection. We had called the paramedics who spoke to her, but she was very sleepy and unable to respond clearly whereas, after other seizures, she has woken and spoken quite clearly to the paramedics. We tried to follow up with food after the paramedics left, but she could only take 1 bite of a cookie. About an hour later, she then began vomiting and continued for three hours. I have several questions:

  1. We suspended the pump for 1.5 hours. Is that the right amount of time?
  2. Should we have allowed the paramedics to take her to the hospital as she was still not lucid after the seizure?
  3. Why did she vomit for so long afterwards when it has not happened previously with other seizures?
  4. Her sugars this afternoon are now skyrocketing -- how intense should we be with her insulin?
  5. We let her attend school this afternoon. How would her mental state be after such a severe seizure?

Answer:

In response to each question specifically:

  1. Probably. I'd suspend or disconnect the pump until the sugars were higher and then re-initiate.
  2. A much harder call. In general, if you were comfortable caring for her, you had the explanation as to the event (i.e. hypoglycemia) and better yet, if you had an explanation for the low (extra bolus, missed meal, etc.) then I think you were justified in watching at home.
  3. A common effect of glucagon is vomiting, and given the bigger doses used, I would expect vomiting for some thereafter.
  4. I'd give correction boluses and get them back to where you want them to be.
  5. If her mental status was "back to baseline", then I'd allow usual activities with the caveat to watch how the sugars go with a bit more frequent testing.

DS

Additional comments from Dr. Tessa Lebinger:

Sounds like you need to work more closely with your child's own doctor to adjust her pump doses to prevent these seizures at night and how to handle a low.

A few comments: Glucagon can make you vomit -- the more you need to give, the greater the chance of vomiting afterwards. Orange juice and milk tend to increase the chance of vomiting. You might do better just to give sips of apple juice or real soda every 10 minutes after the blood sugar is out of the dangerously low range and your child is awake and alert.

It is not uncommon for the blood sugar to bounce (rebound or Somogyi Effect) several hours after a severe low, especially if glucagon is given.

If there are ketones in the urine, your child will most likely need extra insulin right away. If there are no ketones in the urine, whether or not to give insulin will depend on how high the blood sugar is and how sensitive your child is to covering with insulin.

The most important thing is to try and avoid the need for glucagon, but there are medications that can be given if necessary to control severe vomiting (or your child may need to be in the hospital or ER for at least a few hours to sleep, stop vomiting, and stabilize the blood sugar)

I would suggest making an appointment with your child's doctor to review this episode and plan for the future.

TGL

DTQ-20030210162746
Original posting 26 May 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.